Tornadoes · United States · Florida · 2005

F2 tornado, Marathon, Florida, August 26, 2005

This F2 tornado ran 1.2 miles across Monroe County on August 26, 2005, touching down at 4:45 AM EDT and reaching 20 yards wide. It killed nobody, and did $5.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
August 26, 2005
Touchdown
4:45 AM EDT (08:45 UTC)
Path length
1.2 miles (1.9 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$5.0 million
County
Monroe County
Touchdown point
24.700, -81.080
Lift-off point
24.700, -81.080
Record number
403

What the Weather Service recorded

Tornado damage path began oceanfront at 73rd Street Ocean (F1) in Marathon and moved northeast, crossing U.S. Highway 1 near 76th Street Ocean, passing through Marathon Airport before entering Florida Bay near the Sea Air Estates Subdivision. Most signficant damage (F2) included concrete block residential structure shifted on foundation...a frame residence shifted on pilings, and bent large steel I-Beams on recently constructed hangars at Marathon Airport. One boat sunk in canal. Extensive damage to porches and trees along narrow path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before the tornado touched down at Aug 26, 3:20 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 26, 3:20 AM EDT, 1 hour 25 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
320 AM EDT FRI AUG 26 2005

.DISCUSSION...
.CURRENTLY...
KATRINA IS EXITING THE SOUTHWEST FLORIDA MAINLAND THIS MORNING. MUCH
OF THE RAINFALL THROUGH LATE EVENING AND EARLY THIS MORNING HAS BEEN
ON THE SOUTHERN SEMI-CIRCLE OF THE STORM. LATEST KBYX LOOP SHOWS THE
STRONGEST RAINS ARE ARCING IN A BAND BEYOND 20 NM OF THE ISLAND
STRETCH...AND IN A TIGHTER BAND ON THE IMMEDIATE SOUTHERN ARC OF
CIRCULATION...BASICALLY FROM OUR GULF WATERS OFF OF MAINLAND MONROE
COUNTY EASTWARD THROUGH THE FLORIDA BAY AND CROSSING A LONG STRETCH
OF THE ISLAND CHAIN. TROPICAL STORMS FORCE WINDS HAVING BEEN
CREEPING IN FROM THE NORTHERN PORTION OF OUR GULF COASTAL
WATERS...AND INTO FLORIDA BAY. HIGHER GUSTS HAVE BEEN NOTED ON THE
NORTHERN EXTREME OF OUR ATLANTIC WATERS FROM PREVIOUS BANDING THAT
WAS OCCURRING THERE.

.FORECAST...
CONCENTRATION IS OBVIOUSLY FOCUSED ON THE IMMEDIATE TERM PORTION OF
THE FORECAST. FROM LOCAL RADAR LOOP...KATRINA'S CIRCULATION STILL
HAS A DISTURBING TRACK THAT SHOWS A CONTINUED MOTION SOUTH OF WEST.
AT ITS PRESENT LOCATION...ABOUT 60 MILES NORTH/NORTHEAST OF KEY WEST
AT 3 AM...IN ADDITION TO MOVING BACK OUT OVER THE WARM GULF
WATERS...THERE IS LITTLE DOUBT THAT TROPICAL STORM FORCE GUSTS ARE
EXPECTED ALONG THE ISLAND CHAIN...POSSIBLY PUSHING THE HIGHER END OF
STORM FORCE IN SQUALLS ACROSS THE LOWER KEYS LATER THIS MORNING AND
INTO THE AFTERNOON. HEAVY RAINS IN SQUALLS COULD DROP SEVERAL MORE
INCHES OF RAIN ALONG THE ISLANDS TODAY...AND ADDITIONALLY THROUGH
TONIGHT. A NUMBER OF LOCATIONS ALONG THE ISLANDS CAN EXPECT AS MUCH
AS 6 TO 10 INCHES OF RAIN...ISOLATED SPOTS MIGHT SEE EVEN MORE. OF
COURSE OUR FLOOD WATCH WILL CONTINUE TO ACCOMPANY THE TROPICAL STORM
WARNING. THE WIND PROFILE MAY ALSO BECOME MORE FAVORABLE FOR
STRONGER CONVECTIVE STORMS AND POSSIBLE TORNADOES LATER TODAY. WILL
HAVE TO WAIT AND SEE HOW THAT POTENTIAL PANS OUT. AT THIS TIME...NO
ADDITIONAL CONVECTIVE WATCHES ARE ANTICIPATED ON THE MORNING ZONE
ISSUANCE.

KATRINA IS FORECAST TO CURVE TODAY THROUGH SATURDAY...AND HEAD INTO
THE NORTHERN GULF WATERS. ALTHOUGH OUR WEATHER SHOULD IMPROVE...A
DEEP AND MOIST AND PERSISTENT SOUTH TO SOUTHWEST FLOW WILL BE IN
KATRINA'S WAKE ALLOWING FOR ABOVE AVERAGE RAIN CHANCES THROUGH EARLY
MONDAY. NO CHANGES TO THE GRIDS FROM MONDAY THROUGH DAY 7.

&&

.MARINE...
TROPICAL STORM FORCE GUSTS WILL BE ACROSS ALL WATERS TODAY...AGAIN
PUSHING THE HIGH END OF STORM FORCE WINDS ACROSS THE GULF WATERS
ADJACENT TO THE LOWER KEYS...AND ESPECIALLY 20 TO 60 NM OFF OF
MAINLAND MONROE. SQUALLS WILL ALSO DUMP EXCESSIVE RAINS ON MOST
MARINE AREAS...AND THE WATERSPOUT THREAT REMAINS ELEVATED TODAY AND
THROUGH TONIGHT. SMALL CRAFT SHOULD REMAIN IN PORT. ALTHOUGH KATRINA
IS EXPECTED TO PULL AWAY FROM THE KEYS WATERS THROUGH
SUNDAY...BOATERS SHOULD NOT EXPECT WINDS FALLING BELOW 20 KNOTS
PROBABLY UNTIL MONDAY.

&&

.AVIATION...
THROUGH 00Z TODAY...THE CIRCULATION OF TROPICAL CYCLONE KATRINA
WILL IMPACT THE AIR ROUTE KMIA-KEYW AND TERMINALS KEYW AND KMTH AS
IT MOVES WEST SOUTHWEST AT ABOUT 8 MPH. AREAS ALONG THE ENTIRE
FLIGHT ROUTE WILL BE SUBJECT TO PREVAILING IFR CONDITIONS...HIGH
WINDS...AND TURBULENCE.

REFER TO SIGMETS AND AIRMETS THROUGH THE PERIOD. CURRENT VALID
SIGMETS AND AIRMETS INCLUDE...

AIRMET TURB...FL AND CSTL WTRS
FROM 30E ORL TO 120ENE PBI TO 150SE MIA TO 90WSW EYW TO 60WSW PIE
TO PIE TO 30E ORL
OCNL MOD TURB BLW 100 DUE TO WINDS ASSOC WITH HURCN KATRINA.
CONDS CONTG BYD 08Z THRU 14Z.
.
AIRMET STG SFC WNDS...FL AND CSTL WTRS
FROM VRB TO 60ENE PBI TO 90SE MIA TO 30W EYW TO SRQ TO VRB
SUSTAINED SFC WNDS GTR THAN 30KT ASSOC WITH HURCN KATRINA. CONDS
CONTG BYD 08Z THRU 14Z AND MOVG SLOWLY WWD.

AIRMET IFR...FL AND CSTL WTRS
FROM 60ENE PBI TO 120SE MIA TO 80WSW EYW TO 90WSW FMY TO FMY TO
60ENE PBI
OCNL CIG BLW 010/VIS BLW 3SM PCPN/BR/FG. CONDS CONTG BYD 08Z THRU
14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  88 80 89 80 / 100 80 60 60
MARATHON  87 77 88 80 / 100 70 60 60

.EYW WATCHES/WARNINGS/ADVISORIES...
TROPICAL STORM WARNING FLZ076>078-GMZ031>033-052>054-072>075.
FLOOD WATCH FLZ076-077-078.

&&

PUBLIC/LONG TERM........................MR
HLS/AVIATION............................DAF/JR
SHORT TERM..............................LK
INFORMATION AND DATA ACQUISITION DESK...TT/MP
Hazardous weather outlook, Aug 25, 6:00 AM EDT, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT THU AUG 25 2005

FLZ076>078-GMZ031>033-052>054-072>075-261000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE FLORIDA
KEYS AND ADJACENT COASTAL WATERS.

A TROPICAL STORM WATCH IS IN EFFECT FROM THE WEST END OF THE 7 MILE
BRIDGE NORTHWARD...INCLUDING THE ADJACENT ATLANTIC WATERS EXTENDING
OUT TO 60 NM AND THE FLORIDA BAY. IN ADDITION...A TROPICAL STORM
WATCH IS IN EFFECT FOR THE GULF WATERS FROM EAST CAPE SABLE TO
CHOKOLOSKEE 20 TO 60 NM OUT.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM FORCE WIND GUSTS ARE POSSIBLE OVER THE UPPER AND
MIDDLE KEYS...AND THE ADJACENT FLORIDA BAY AND ATLANTIC WATERS SOUTH
OF THE UPPER AND MIDDLE KEYS...MAINLY TONIGHT. SMALL CRAFT ADVISORY
CONDITIONS ARE LIKELY IN THE REMAINDER OF THE WATERS SURROUNDING THE
KEYS BY TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR IN THE OUTER RAINBANDS OF
TROPICAL STORM KATRINA TODAY AND TONIGHT. THE PRIMARY THUNDERSTORM
HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES...AND GUSTY WINDS
OF TROPICAL STORM FORCE STRENGTH. IN ADDITION...WATERSPOUTS AND
TORNADOES MAY OCCUR WITH THESE OUTER RAINBANDS.

REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL DETAILS
ON TROPICAL STORM KATRINA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TROPICAL STORM FORCE WIND GUSTS WILL REMAIN POSSIBLE OVER THE UPPER
AND MIDDLE KEYS...AND THE ADJACENT FLORIDA BAY AND ATLANTIC WATERS
SOUTH OF THE UPPER AND MIDDLE KEYS FRIDAY. WITH THE PRESENT FORECAST
TRACK AND EXPECTED STRENGTH INTENSIFICATION OF TROPICAL STORM
KATRINA...TROPICAL STORM FORCE WINDS MAY BEGIN TO OCCUR OVER THE
GULF WATERS WEST OF MAINLAND MONROE FRIDAY...AND PERSIST INTO
SATURDAY. OVER THE REST OF THE KEYS WATERS...SMALL CRAFT ADVISORY
CONDITIONS ARE LIKELY FRIDAY THROUGH AT LEAST SATURDAY.

SCATTERED THUNDERSTORMS WILL OCCUR IN THE OUTER RAINBANDS OF
TROPICAL STORM KATRINA FRIDAY THROUGH SATURDAY. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING
STRIKES...AND GUSTY WINDS OF TROPICAL STORM FORCE STRENGTH. IN
ADDITION...WATERSPOUTS AND TORNADOES MAY OCCUR WITH THESE OUTER
RAINBANDS.

OTHERWISE...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH
THE ENTIRE PERIOD. CLOUD TO SURFACE LIGHTNING STRIKES WILL REMAIN A
HAZARD DURING THE ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 26, 2:57 AM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
257 AM EDT FRI AUG 26 2005

FLZ076>078-260800-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
257 AM EDT FRI AUG 26 2005

...HEAVY RAINBANDS OCCURRING OVER THE KEYS...

HEAVY RAINBANDS WILL MOVE TO THE EAST AND SOUTHEAST NEAR 20 MPH OVER
THE KEYS THROUGH 400 AM. WIND GUSTS OF 50 TO 60 MPH...NEAR ZERO
VISIBILITY IN VERY HEAVY RAINFALL...AND POSSIBLY EVEN A FEW LIGHTNING
STRIKES WILL BE ASSOCIATED WITH THE HEAVIEST RAINBANDS. OVER THE NEXT
HOUR...ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY OCCUR
WITH THE HEAVIEST SHOWERS.

L. KASPER
Local storm report, Aug 26, 3:16 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
316 AM EDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     HURRICANE        8 SSE KEY LARGO         25.01N 80.38W
08/26/2005                   GMZ052             FL   C-MAN STATION

            HURRICANE WIND GUST OF 67 KNOTS OR 77 MPH REPORTED AT
            MOLASSES REEF LIGHT CMAN PLATFORM.

&&

LK
Local storm report, Aug 26, 3:20 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
320 AM EDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     TROPICAL STORM   6 SSW MARATHON          24.63N 81.11W
08/26/2005                   GMZ053             FL   C-MAN STATION

            TROPICAL STORM WIND GUST OF 56 KNOTS OR 64 MPH REPORTED
            AT SOMBRERO REEF LIGHT CMAN PLATFORM.

&&

LK
Special weather statement, Aug 26, 3:55 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
355 AM EDT FRI AUG 26 2005

FLZ076>078-260900-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
355 AM EDT FRI AUG 26 2005

...HEAVY RAINBANDS OCCURRING OVER THE KEYS...

THROUGH 500 AM...HEAVY RAINBANDS WILL MOVE TO THE NORTHEAST AND EAST
NEAR 20 MPH OVER THE KEYS. WIND GUSTS OF 50 TO 60 MPH...NEAR ZERO
VISIBILITY IN VERY HEAVY RAINFALL...AND POSSIBLY EVEN A FEW LIGHTNING
STRIKES WILL BE ASSOCIATED WITH THE HEAVIEST RAINBANDS. OVER THE NEXT
HOUR...ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE
POSSIBLE WITH THE HEAVIEST SHOWERS.

L. KASPER
Local storm report, Aug 26, 4:21 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
421 AM EDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     TROPICAL STORM   8 SSE KEY LARGO         25.01N 80.38W
08/26/2005                   GMZ052             FL   C-MAN STATION

            TROPICAL STORM WIND GUST OF 63 KNOTS OR 72 MPH REPORTED
            AT MOLASSES REEF LIGHT CMAN PLATFORM.

0333 AM     TROPICAL STORM   4 NNE CONCH KEY         24.84N 80.86W
08/26/2005                   GMZ031             FL   C-MAN STATION

            TROPICAL STORM WIND GUST OF 60 KNOTS OR 69 MPH REPORTED
            AT THE LONG KEY LIGHT CMAN PLATFORM.

0348 AM     TROPICAL STORM   6 SSW MARATHON          24.63N 81.11W
08/26/2005                   GMZ053             FL   C-MAN STATION

            TROPICAL STORM WIND GUST OF 60 KNOTS OR 69 MPH REPORTED
            AT SOMBRERO REEF LIGHT CMAN PLATFORM.

&&

LK
Special weather statement, Aug 26, 4:22 AM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
422 AM EDT FRI AUG 26 2005

FLZ076>078-260900-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
422 AM EDT FRI AUG 26 2005

...HEAVY RAINBANDS OCCURRING OVER THE KEYS...

THROUGH 500 AM...HEAVY RAINBANDS WILL MOVE TO THE NORTHEAST AND EAST
NEAR 20 MPH OVER THE KEYS. WIND GUSTS OF 55 TO 65 MPH...NEAR ZERO
VISIBILITY IN VERY HEAVY RAINFALL...AND POSSIBLY EVEN A FEW LIGHTNING
STRIKES WILL BE ASSOCIATED WITH THE HEAVIEST RAINBANDS. OVER THE NEXT
HOUR...ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE
POSSIBLE WITH THE HEAVIEST SHOWERS.

L. KASPER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Key West, FL (KEYW), 00:00Z

8.8 hours before the tornado, 67 km from the path. August 26, 2005.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2182 joules per kilogram, CIN -5, lifted condensation level 900 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Key West, FL at 00:00Z on 2005-08-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 50 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2182 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
2579 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Key West, FL (KEYW), 12:00Z

3.2 hours after it, 67 km from the path. August 26, 2005.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1770 joules per kilogram, CIN -1, lifted condensation level 619 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Key West, FL at 12:00Z on 2005-08-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 28 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1770 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1658 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The radar

The Key West radar (KBYX), 64 km away, was scanning. The volume nearest the touchdown began at 08:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
08:45 UTCTORNADOMarathonMiddle Keys In Mon, FLMONROE COUNTY SHERIFFS DEPARTMENT REPORTED 1 HANGAR AND 11 PRIVATE AIRCRAFT DAMAGED AT MARATHON AIRPORT. 2 HOMES DAMAGED...ONE PARTIALLY UNROOFED ON 72ND STREET. RELAYED BY FLORIDA STATE WARNING POINT.
08:45 UTCTORNADOMarathonMiddle Keys In Mon, FLMONROE COUNTY SHERIFFS DEPARTMENT REPORTED POSSIBLE TORNADO AT MARATHON AIRPORT. 1 HANGAR AND 11 PRIVATE AIRCRAFT DAMAGED AT MARATHON AIRPORT. 2 HOMES DAMAGED...ONE PARTIALLY UNROOFED ON 72ND STREET IN MARATHON. RELAYED

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.